Kentucky, 2018

Damaging Winds in Kentucky, June 21, 2018

June 21, 2018 · NWS PAH · 3 events in 3 counties and zones

Multi-cell clusters of thunderstorms moved east-southeast across western Kentucky during the late afternoon and early evening. The strongest cluster of storms tracked from just east of Paducah across the Kentucky Lake region to the Hopkinsville area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Multi-cell clusters of thunderstorms moved east-southeast across western Kentucky during the late afternoon and early evening. The strongest cluster of storms tracked from just east of Paducah across the Kentucky Lake region to the Hopkinsville area. Sporadic reports of wind damage were received with this cluster of storms. The storms occurred along an eastward-moving cold front. The environment ahead of the cold front was very moist and moderately unstable, supportive of intense convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 12:17 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 21, 12:17 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
117 PM CDT Thu Jun 21 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 104 PM CDT Thu Jun 21 2018

Short res analysis shows pm convective band(s) developing in
1500-1900 J/KG MUCAPE field. IR tops generally AOA -45C. Shear
should be increasing as jet pivots this way, heightening pot svr,
but thus far only marginal storms. New SWODY1 outlooks slgt risk
into early evening.

HRRR marches convective band(s) west to east across FA thru 00Z.
More isolated to widely scattered showers/storms linger across FA
thru the evening hours, with a 2ndary band pivoting across our
east, hinted at by the short res modeling. The upper Low tracks
into scntl IL by 12Z tmrw morning, and then lifts to near IND by
the end of the day (00Z Sat). Until then, scattered to likely pops
will linger.

After the Low pulls out, drier relative air invades with dew
points dropping into the mid 60s and a teleconnected upper ridge
bumping across the mid Ms river valley Friday night into Saturday.
This short-lived break will see a returning frontal boundary warm
sector again, from the south and west, as increasing moisture and
another chance of showers/storms enters the forecast from that
direction and spreads northward and eastward Saturday night.

Convection/clouds and slightly drier air will bring welcomed
relief on the mercury, with upper 70s to lower 80s tmrw, returning
to lower to middle 80s Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 324 AM CDT Thu Jun 21 2018

To round out the latter half of the weekend, we will be dealing with
a weak upper level disturbance in conjunction with a weak departing
surface front. These features will be the cause for chances of rain
on Sunday and even into Sunday evening. Best chances should be in
the southeastern half of the CWA given latest guidance.

Upper level heights will be rising throughout the day on Sunday,
which should help boost temperatures from the mid to upper 80s we
should experience on Sunday, to probably the upper 80s to near 90
degrees by Monday. Surface high pressure will be building into the
area as well, so most areas should be precip free. However some
model guidance suggests otherwise. But the consensus is to leave any
precipitation chances out for now.

The surface high will move off to the east on Tuesday, which will
cause winds to become southerly. The upper ridge builds even further
into the area by Tuesday and Wednesday and amplifys. This will allow
for the heat to build back into the area once again, with highs
topping out in the lower 90s.

Precipitation chances toward the latter half of this forecast period
will be tied to the strength of an upper level system to our west.
The GFS is the strongest with this feature and has it impacting our
region Tuesday night into Wednesday. However, the ECMWF and Canadian
indicate the upper ridge will stay strong enough to where the this
upper system will simply round the top of the ridge and miss us to
the north. Will maintain some small chances of rain for now and
monitor trends with subsequent model runs.

&&

.AVIATION...
Issued at 104 PM CDT Thu Jun 21 2018

Restricted cigs/vsbys, mainly MVFR, remain possible thru the pm
convective hours. Overnight, another/lingering chance of showers
and potential storms impact all terminals, and could offer further
restrictions, including to IFR, as the night wears on toward
morning. Improvement tmrw will be slow, from IFR or lower MVFR at
the start of the day, working thru MVFR toward VFR by the end of
the planning period, but vicinity pops will linger thru the bulk
of the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 21, 10:46 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1146 AM CDT Thu Jun 21 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1146 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening, mainly for far southeast Missouri, and southwest parts of
Illinois and Kentucky. A marginal risk of severe storms exists
across the remainder of the area. Damaging winds and large hail
are the primary severe weather hazards. Heavy rain and lightning
will accompany all storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated non-severe thunderstorms will be possible Friday.

Scattered thunderstorms will then be possible again later Saturday
night into Sunday. Locally heavy rainfall and lightning are
expected to be the main hazards at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case their
activation is requested later this afternoon.

In the hours before

Local storm report, Jun 21, 2:06 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     HARRISBURG              37.74N 88.55W
06/21/2018  E45 MPH          SALINE             IL   TRAINED SPOTTER

            WIND GUSTS ESTIMATED 45 MPH AND PEA SIZE HAIL REPORTED
            WITH THIS STORM.

&&

SMITTY
Local storm report, Jun 21, 2:46 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     MOUND CITY              37.09N 89.16W
06/21/2018  M55 MPH          PULASKI            IL   EMERGENCY MNGR

&&

SMITTY
Special weather statement, Jun 21, 2:47 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
347 PM CDT THU JUN 21 2018

ILZ092>094-KYZ004-005-212130-
Massac IL-Alexander IL-Pulaski IL-McCracken KY-Ballard KY-
347 PM CDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PULASKI...NORTHWESTERN
MASSAC...SOUTHEASTERN ALEXANDER...WESTERN MCCRACKEN AND BALLARD
COUNTIES UNTIL 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Karnak to near Cairo. Movement was east at
45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Paducah, Metropolis, Cairo, La Center, Barlow, Mound City, West
Paducah, Kevil, Joppa, Olmsted and New Grand Chain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois...western Kentucky...and southeastern Missouri.

LAT...LON 3701 8920 3726 8912 3731 8867 3729 8866
      3700 8874 3698 8919
TIME...MOT...LOC 2047Z 247DEG 38KT 3726 8906 3703 8913

ALR
Local storm report, Jun 21, 3:09 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     LA CENTER               37.07N 88.97W
06/21/2018  M50 MPH          BALLARD            KY   EMERGENCY MNGR

&&

SMITTY
Special weather statement, Jun 21, 3:23 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
423 PM CDT THU JUN 21 2018

ILZ090-094-KYZ003>008-212215-
Massac IL-Pope IL-Carlisle KY-Marshall KY-McCracken KY-Ballard KY-
Graves KY-Livingston KY-
423 PM CDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MASSAC...
SOUTHEASTERN POPE...LIVINGSTON...MARSHALL...EASTERN CARLISLE...
MCCRACKEN...SOUTHEASTERN BALLARD AND NORTHERN GRAVES COUNTIES UNTIL
515 PM CDT...

At 422 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Metropolis to near West Paducah to near
Bardwell. Movement was east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Paducah, Metropolis, Benton, Calvert City, Reidland, Lone Oak,
Brookport, Salem, Burna, Ledbetter, West Paducah, Lovelaceville,
Grand Rivers, Arlington, Smithland, Lowes, Hamletsburg and Symsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois...and western Kentucky.

LAT...LON 3679 8906 3703 8882 3722 8874 3731 8826
      3728 8822 3722 8820 3718 8822 3717 8819
      3715 8819 3708 8823 3705 8822 3702 8823
      3700 8821 3698 8824 3693 8819 3681 8831
      3677 8907
TIME...MOT...LOC 2122Z 261DEG 38KT 3716 8872 3704 8877 3684 8897

ALR
Local storm report, Jun 21, 3:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     MAYFIELD                36.74N 88.65W
06/21/2018  E50 MPH          GRAVES             KY   TRAINED SPOTTER

&&

SMITTY

The radar

The Paducah radar (KPAH), 38 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 21, 4:10 PM CST to 4:15 PM CST
Where
Marshall County, Calvert City to 1 mi N of Benton
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.030, -88.350

Scattered tree damage occurred in northern Marshall County, associated with a severe thunderstorm. Numerous trees were blown down from the community of Palma to Kentucky Dam. A portable building was moved off its foundation in Palma. Several large tree limbs were down in Calvert City. Power outages were reported.

Thunderstorm Wind, Trigg

When
June 21, 5:07 PM CST
Where
Trigg County, 2 mi E of Cadiz
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
36.870, -87.784

A billboard was blown over. A trained spotter estimated winds gusted to 65 mph.

Thunderstorm Wind, Christian

When
June 21, 5:27 PM CST
Where
Christian County, 2 mi NW of Hopkinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.870, -87.506

Several tree limbs were down on the northwest side of Hopkinsville. A trained spotter estimated winds gusted to 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756700, 756701, 756699.